Medications for ED can harm optic nerve

July 1, 2007

Portland, OR-Millions of males in the United States take medications for erectile dysfunction (ED), and demand is growing rapidly.

Portland, OR-Millions of males in the United States take medications for erectile dysfunction (ED), and demand is growing rapidly.

Because of concerns that these ED drugs could harm the optic nerve, ophthalmologists need to discuss use of these medications with patients with glaucoma and urge caution in certain situations, said George A. Cioffi, MD, chief of ophthalmology, Devers Eye Institute, Legacy Health System, Portland, OR.

During the review of systems, physicians should ask their male patients whether they are taking ED medications. As a further step, they should encourage caution, at least in cases of small, crowded discs and discs with optic nerve drusen. Caution also should be urged in cases of glaucoma that may include a vascular relationship or in patients with repetitive optic nerve head hemorrhages that develop field defects, Dr. Cioffi said.

About 150 million men in the United States have ED. That number is expected to exceed 300 million worldwide by 2025. At least 30 million men in the United States are using sildenafil citrate (Viagra, Pfizer) and other medications in the class of ED drugs, such as tadalafil (Cialis, Eli Lilly & Co.) and vardenafil HCl (Levitra, Bayer).

Use of these medications is increasing as ED is diagnosed in new patients in an aging population and because new indications unrelated to ED are being found. The main mechanism of action in ED drugs is inhibition of cyclic guanosine monophosphate (cGMP)-or, more specifically, phosphodiasterase type 5 (PDE5)-which is present in all vascular tissues.

Ophthalmologists should be aware of both the systemic and ocular side effects of ED medications, Dr. Cioffi said. Systemically, theoretical concerns of reduced myocardial tolerance to ischemia, as well as the potential to promote cardiac arrhythmias, exist, he continued.

“In the eye literature, most of the symptoms or side effects to these medications that have been described have been related not to PDE5 but to the weak inhibition of PDE6, which is in rods and cones,” Dr. Cioffi explained. “This inhibition of this phosphodiasterase results in the transient blurred vision or blue-tinged vision that you may have heard about in the lay press.

“This is a dose-dependent response and is unrelated to what we think of in terms of the real side effect, and that is the PDE5 inhibition in circulatory abnormalities,” he said. “To be honest, the ocular blood flow studies that have been done in this field are confusing and have very contradictory results.”

PDE5 and AION

PDE5 also has been associated with anterior ischemic optic neuropathy (AION), Dr. Cioffi continued. About 30 case reports have appeared in the literature, as well as several case reports of branch artery occlusion. These cases are temporary and are related to the use of sildenafil citrate or other inhibition molecules, but causality is difficult to find, he said.

“It’s just that they were taken the night before, and patients often wake up with a change in their visual status the next morning,” Dr. Cioffi explained. “Most of these cases have been related to the so-called disc at risk, or the crowded optic nerve.

“It’s common, however, for these patients to regain 20/20 vision, although they do still have a deficit in the affected eye, often seen by a Marcus-Gunn pupil and peripheral vision loss,” he added.

Look at risk factors

AION risk factors can include a small crowded disc, increasing age, hypertension, and diabetes. Many of these factors overlap with those for glaucoma, Dr. Cioffi said. In addition, the vascular supply that is at risk in glaucoma-the ciliary circulation that supplies the more posterior optic nerve-is the same vascular supply that apparently is insulted in AION.

The debate over whether ischemia is involved in the development of glaucomatous optic neuropathy is unresolved, but many vascular diseases are associated with glaucoma, and many cohort studies of glaucoma patients have found vascular abnormalities, Dr. Cioffi said.

“But the ‘Holy Grail’ of a causal relationship of optic nerve ischemia leading to glaucomatous optic neuropathy hasn't been shown,” he continued. “That said, there are many associations, particularly with two types of glaucomatous optic neuropathy-so-called senile sclerotic and focal ischemic-that have been related not only to vascular disease but to things such as migraine headaches and other things that we believe to be of vascular origin. We and others in the laboratory have shown focal ischemic insult in ischemic models of glaucoma.”

Dr. Cioffi presented a case report from neuro-ophthalmologist Julie Falardeau, MD, also of the Devers Eye Institute, that illustrates the need for concern about PDE inhibition in glaucoma. The case involved a man aged 50 years in whom primary open-angle glaucoma had been diagnosed about 2 years earlier. He had a strong positive family history and had been prescribed topical medications.

The patient complained of acute vision loss after taking a single dose of sildenafil citrate. At an examination by an ophthalmologist the next day, he was found to have optic nerve swelling in the right eye and disc edema and was referred to Dr. Falardeau.

When she saw him, his vision was 20/20 in both eyes. He had a trace afferent pupillary defect that had not been present previously, his IOP was normal, and subsequent magnetic resonance imaging of his head and orbital area was normal.

Optic nerve photos from the time of this incident and several months later showed considerably more cupping and peripheral vision loss in the right eye when compared with baseline photos from 18 months earlier. Those findings were disturbing, Dr. Cioffi said, because it was assumed that patients such as this one might be protected because they do not have crowded discs.OT